Clinical drug investigation 2017 09 30() doi 10.1007/s40261-017-0579-z
Few studies describe the adverse drug event profiles in patients simultaneously receiving antiretroviral and anti-tubercular medicines in resource-limited countries.
To describe and compare the adverse drug reaction profiles in patients on highly active antiretroviral therapy only (HAART), HAART and isoniazid preventive therapy (HHART), and HAART and antitubercular treatment (ATTHAART).
We analysed individual case safety reports (ICSRs) for patients on antiretroviral therapy and antitubercular treatment submitted to the national pharmacovigilance centre during the targeted spontaneous reporting (TSR) programme from 1 September 2012 through 31 August 2016. All reports considered certain, probable or possible were included in the analysis.
A total of 1076 ICSRs were included in the analysis. Most of the reports were from the HAART only group (n = 882; 82.0%), followed by patients on HHART (n = 132; 12.3%), and ATTHAART (n = 62; 5.7%). The ATTHAART (35.5%) and HHAART (34.1%) had a higher frequency of hepatic disorders than the HAART group (5.0%) (p < 0.0001). A higher frequency of rash was reported in the HHAART (35.6%) and HAART groups (29.4%) than the ATTHAART group (14.5%) (p = 0.011). Peripheral neuropathy occurred more frequently in the ATTHAART group (19.3%) than other groups (p = 0.001) while Stevens-Johnson syndrome (14.7%; p < 0.001), gynaecomastia (18.2%; p < 0.001), and lipodystrophy (4.5%; p = 0.012) occurred more frequently in the HAART group. The HHAART group was associated with a higher frequency of psychosis (4.5%; p = 0.002). CONCLUSION
Antiretroviral therapy was associated with a higher frequency of Stevens-Johnson syndrome, gynaecomastia, and lipodystrophy. Co-administration of antiretroviral and antitubercular medicines was associated with a higher frequency of drug-induced liver injury and peripheral neuropathy. Similarly, co-administration of isoniazid preventive therapy and antiretroviral drugs was associated with a higher risk for psychosis. There is a need to carefully manage TB/HIV co-infected patients, due to the higher risk of adverse drug reactions which may lead to poor treatment adherence and outcomes.